Texas, 2004

Tornadoes and Hail in Texas, May 11, 2004

May 11, 2004 · NWS AMA · 8 events in 3 counties and zones

Severe thunderstorms moved southeast from the northwest Texas panhandle during the early evening hours into the central Texas panhandle. Damaging downburst winds and a couple of tornadoes occurred over the northwest Texas panhandle while large hail and high winds occurred across the central Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved southeast from the northwest Texas panhandle during the early evening hours into the central Texas panhandle. Damaging downburst winds and a couple of tornadoes occurred over the northwest Texas panhandle while large hail and high winds occurred across the central Texas panhandle. No injuries were reported from the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 2:48 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 2:48 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE MAY 11 2004

.DISCUSSION...
THE SURFACE TROUGH/DRYLINE OVER EASTERN NEW MEXICO WILL SET OFF
SCATTERED CONVECTION THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND
EVENING.  COLD FRONT FORECASTED TO PUSH SOUTH THROUGH THE FORECAST
AREA WEDNESDAY NIGHT/THURSDAY MORNING WITH A VERY MOIST UPSLOPE
FLOW EXPECTED ON THURSDAY.  SHORTWAVE TROUGH OVER THE WESTERN STATES
WILL EJECT EAST BY THE MIDDLE OF THE WEEK AND APPROACH THE
PANHANDLES BY THURSDAY.  ONE SHORTWAVE OVER SOUTHEASTERN NEW MEXICO
TONIGHT WILL HELP TRIGGER THE CONVECTION AS IT TRACKS EAST ACROSS
WEST TEXAS.  ANOTHER SHORTWAVE DROPPING SOUTHEAST INTO THE FORECAST
AREA BY LATE WEDNESDAY WILL HELP INITIATE ANOTHER ROUND OF
CONVECTION LATE WEDNESDAY AND WEDNESDAY NIGHT.  MAIN SHORTWAVE
TROUGH SHOULD THEN TRIGGER ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IN THE COOLER AIRMASS BEHIND THE FRONT LATE THURSDAY.
COOLER AND DRY BY THE WEEKEND WITH A WARMING TREND LIKELY TO BEGIN
BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     57  85  54  74 /  30  30  30  20
BEAVER       60  90  55  65 /  30  30  30  30
BOISE CITY   57  82  46  66 /  20  30  30  10
BORGER       59  88  55  73 /  30  30  30  20
BOYS RANCH   59  87  51  74 /  20  30  30  10
CANYON       56  85  54  76 /  30  30  30  20
CLARENDON    62  89  56  79 /  30  30  30  30
DALHART      57  85  48  71 /  20  30  30  10
GUYMON       57  88  53  66 /  30  30  30  20
HEREFORD     56  84  51  79 /  20  20  20  10
LIPSCOMB     60  89  58  69 /  30  30  30  30
PAMPA        59  87  55  72 /  30  30  30  30
SHAMROCK     60  92  59  79 /  30  30  30  30
WELLINGTON   61  94  60  84 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...WIND ADVISORY FOR OKZ002-003 UNTIL 7 PM CDT.

&&

21/11
Hazardous weather outlook, May 11, 12:04 PM CST, 4 hours 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT TUE MAY 11 2004

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
104 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING MAINLY EAST OF A LINE FROM ELKHART TO
HEREFORD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE EASTERN AND CENTRAL
OKLAHOMA PANHANDLE. BREEZY CONDITIONS ARE EXPECTED ELSEWHERE.
THEREFORE...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING.

WYNNE

The radar

The Amarillo radar (KAMA), 92 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Hartley

When
May 11, 4:31 PM CST to 4:39 PM CST
Where
Hartley County, 5 mi SSW of Hartley
Rating
F0
Path length
1 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
35.817, -102.433

A tornado touched down over open country approximately one mile south-southwest of where the derailed trains cars occurred. The tornado path length and width were measured as a damage survey was made on the tornado. No injuries were reported from the tornado. The tornado did cause minor damage to barns and equipment at a nearby farm.

Thunderstorm Wind, Hartley

When
May 11, 4:39 PM CST
Where
Hartley County, 4 mi S of Hartley
Measured
96 kt (110 mph) estimated gust
Property damage
$180,000
Reported by
NWS STORM SURVEY
Coordinates
35.833, -102.400

A rear flank downdraft or very strong downburst winds derailed fifteen train cars and approximately six power poles were snapped. The derailed trains cars blocked traffic on U.S. Highway 385. An official damage survey was made on this event.

Hail, Oldham

When
May 11, 5:17 PM CST
Where
Oldham County, 7 mi N of Vega
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.350, -102.433

Tornado, Hartley

When
May 11, 5:19 PM CST to 5:21 PM CST
Where
Hartley County, 10 mi E of Hartley
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -102.217

The tornado path length and width were estimated. The tornado remained over open country and caused no damage or injuries.

Hail, Moore

When
May 11, 5:41 PM CST
Where
Moore County, Cactus
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -102.000

Hail, Moore

When
May 11, 5:42 PM CST
Where
Moore County, 1 mi S of Dumas
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -101.967

Hail, Moore

When
May 11, 5:50 PM CST
Where
Moore County, Etter
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.033, -102.000

Thunderstorm Wind, Moore

When
May 11, 6:10 PM CST
Where
Moore County, 4 mi E of Sunray
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.017, -101.667

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400961, 5400968, 5400962, 5400967, 5400963, 5400964, 5400965, 5400966.